Has my doctor been negligent in prescribing medication which has had serious and continuing side effects?

Question Details: My doctor prescribed me two medications when he knew that I had a history of muscle twitching as a side effect. When the twitching began again, he insisted that it was due to anxiety and that I should continue to take the medication. I have been off them for four months, but the twitching has continued, and the associated pain is having a severe impact on my life. Was my doctor negligent? Is there anything I can do? Who should I approach?

Filed under Health, Disability and ACC | 1325 View(s)

Are you a lawyer? Login or register to answer this question.

Answers by Lawyers

Community Law Wellington & Hutt Valley

Whether your doctor was negligent is a difficult question. It depends on lots of details about your condition and about treatment options. There are, however, a number of ways that you can seek to have your complaint addressed.

You have rights under the Health and Disability Commissioner Act and the Code of Health and Disability Services Consumers' Rights. Click here to read about those rights: www.hdc.org.nz. One of those rights is to services of an appropriate standard (Right 4).

You also have a right to complain (Right 10). Your doctor should have a complaints procedure for you to use.

If you would like to, you can get in touch with the Health and Disability Advocacy service for help making your complaint: advocacy.hdc.org.nz. The Advocacy service can also help you if you decide to complain to the Health and Disability Commissioner.

Depending on your circumstances there may also be a chance that you are covered by ACC, if you have suffered a "treatment injury". Read more about that here: www.communitylaw.org.nz or contact ACC.

Answered 24 Feb 2013. The IMPORTANT NOTICE below is part of this answer.

IMPORTANT NOTICE: The answer provided above is intended for general informational purposes only and cannot be considered a substitute for face-to-face legal advice. It should not be relied upon as the sole basis for taking action in relation to a legal issue. Laws change frequently, and small variations in the facts, or a fact not provided in the question, can often change a legal outcome or a lawyer’s conclusion. No liability whatsoever is accepted by the authors or publishers of the answer, for loss, damage or inconvenience arising in any way from the use of this site. While each answer has been published by a lawyer with a practising certificate, that person may not necessarily have experience in the particular area of law involved.

For more information about this website, please review our Terms of Use.